Alert archive / Iowa / Tornado Warnings in 2025
Tornado Warning 23, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Aug 17, 2025, 6:42 PM CDT for Winnebago County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2025, 6:42 PM CDT (23:42 UTC)
- Expired
- Aug 17, 2025, 7:18 PM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Winnebago County, IA
The radar
The Minneapolis radar (KMPX), 170 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
123
WFUS53 KDMX 172342
TORDMX
IAC189-180030-
/O.NEW.KDMX.TO.W.0023.250817T2342Z-250818T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
642 PM CDT Sun Aug 17 2025
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Southwestern Winnebago County in north central Iowa...
* Until 730 PM CDT.
* At 642 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Buffalo Center, or 14 miles west of Forest City,
moving northeast at 5 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Thompson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4330 9387 4329 9390 4332 9395 4343 9392
4337 9377
TIME...MOT...LOC 2342Z 213DEG 5KT 4333 9391
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Lee3 follow-up statements
651
WWUS53 KDMX 172350
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
650 PM CDT Sun Aug 17 2025
IAC189-180030-
/O.CON.KDMX.TO.W.0023.000000T0000Z-250818T0030Z/
Winnebago IA-
650 PM CDT Sun Aug 17 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR WEST
CENTRAL WINNEBAGO COUNTY...
At 649 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Buffalo Center, or 14 miles northwest of Forest
City, moving northeast at 10 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported a funnel cloud several miles
south of Buffalo Center at 642 PM.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Thompson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4331 9389 4334 9393 4343 9392 4337 9377
TIME...MOT...LOC 2349Z 216DEG 8KT 4335 9389
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Lee582
WWUS53 KDMX 180003
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
703 PM CDT Sun Aug 17 2025
IAC189-180030-
/O.CON.KDMX.TO.W.0023.000000T0000Z-250818T0030Z/
Winnebago IA-
703 PM CDT Sun Aug 17 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR WEST
CENTRAL WINNEBAGO COUNTY...
At 703 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Buffalo Center, or 14 miles northwest of Forest
City, moving northeast at 5 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Thompson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4335 9381 4335 9389 4339 9391 4342 9390
4337 9378
TIME...MOT...LOC 0003Z 213DEG 5KT 4336 9388
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Lee118
WWUS53 KDMX 180018
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
718 PM CDT Sun Aug 17 2025
IAC189-180028-
/O.CAN.KDMX.TO.W.0023.000000T0000Z-250818T0030Z/
Winnebago IA-
718 PM CDT Sun Aug 17 2025
...THE TORNADO WARNING FOR WEST CENTRAL WINNEBAGO COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4335 9381 4335 9389 4339 9391 4342 9390
4337 9378
TIME...MOT...LOC 0016Z 213DEG 5KT 4338 9387
$$
LeeWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Aug 17, 2:32 PM CDT, 4 hours 10 minutes earlier. Its key messages:
- Muggy conditions into Monday, then more comfortable in the low to mid 80s mid to late week.
- Thunderstorms across northern Iowa this evening and overnight, becoming scattered across much of Iowa on Monday. Severe chances are low, but a few stronger storms may produce gusty winds or hail.
Area forecast discussion, Aug 17, 2:32 PM CDT, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 232 PM CDT Sun Aug 17 2025 .KEY MESSAGES... - Muggy conditions into Monday, then more comfortable in the low to mid 80s mid to late week. - Thunderstorms across northern Iowa this evening and overnight, becoming scattered across much of Iowa on Monday. Severe chances are low, but a few stronger storms may produce gusty winds or hail. && .DISCUSSION... Issued at 232 PM CDT Sun Aug 17 2025 Convection early this morning largely remain north of the area aside from a few isolated thunderstorms that crept into northern Iowa. These have dissipated this afternoon, but with the warm front a little further south the temperatures across northern Iowa have remained in the low 80s. Into central and southern Iowa temperatures have again soared into the upper 80s to low 90s with dewpoints in the mid to upper 70s. Similar temperatures are expected on Monday, however there is some uncertainty how much lingering convection (discussed next) will impact highs. Right now it appears there will be a lull in convection from late morning through the afternoon, allowing for plenty of warming. Should showers hang around longer, temperatures will likely be several degrees cooler than currently forecast. Next up are convective trends. Right now the warm front is draped across north central Iowa roughly near the highway 20 corridor. As this lifts north there's a chance for isolated convection to develop on the boundary, aided by more than sufficient instability (3000+ J/kg MLCAPE). Shear remains the limiting factor at under 30 kts and should prevent more robust storm organization this afternoon and evening. Later tonight the wave with ongoing convection across South Dakota slides into northwest Iowa. Initial convection is expected to be the most robust with gusty wind the primary hazard. This line pushes east through the overnight across northern Iowa as a secondary low lifts into the area out of Nebraska and merges with the line. This wave will progress across Iowa through Monday morning, diminishing in strength through the morning as support from the low level jet tapers off. By afternoon diurnal heating is expected to reignite convection along the boundary. Right now this placement looks to be across southeast Iowa, however placement could shift towards central Iowa depending on haw quickly the boundary progresses. Temperatures cool behind the wave with highs in the low 80s middle to end of the week. It's also quiet with the next chance for precipitation not arriving until next weekend. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1237 PM CDT Sun Aug 17 2025 Morning convection has tapered of across northern Iowa, though scattered cloud cover remains in place. VFR conditions are expected to last through the afternoon and much of the evening. Late tonight storms move into northwest Iowa, expanding south and east through Monday morning. Visibility and ceiling reductions are likely within thunderstorms, in addition to gusty winds. Thunderstorms are expected to be strongest in northwest Iowa where a few severe storms may occur. As the line of storms moves east on Monday morning convection is expected to become more scattered in nature, eventually tapering off late morning. Additional redevelopment is possible Monday afternoon beyond the current period. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Hagenhoff AVIATION...Hagenhoff
Hazardous weather outlook, Aug 17, 2:40 PM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 240 PM CDT Sun Aug 17 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-181945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 240 PM CDT Sun Aug 17 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorm chances this evening into the overnight hours, beginning in northern Iowa then spreading south and east through the night. A few strong storms are possible, with gusty winds being the main concern. .DAYS TWO THROUGH SEVEN...Monday through Saturday Intermittent storm chances continue through Monday, some of which may be strong with gusty winds and hail. Heat continues on Monday with heat indices over 100 degrees possible in southern Iowa. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight into Monday. Hagenhoff
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 6:13 PM CDT | Tornado Warning | DMX | Hancock, Winnebago | 47 min |
| Aug 17, 6:54 PM CDT | Tornado Warning | DMX | Kossuth, Winnebago | 16 min |
Nearby
Tornado Warnings in Iowa, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.